Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 76, NWS Paducah, KY

August 11, 1998Wayne County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 11, 1998, 5:32 PM CDT for Wayne County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1998, 5:32 PM CDT (22:32 UTC)
Expired
Aug 11, 1998, 8:00 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Wayne County, MO

The radar

The Paducah radar (KPAH), 150 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1998-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1998-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 112233
FFWPAH
MOC223-120100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CDT TUE AUG 11 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WAYNE COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 800 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN NEAR SAM A. BAKER STATE PARK...
  MOVING SLOWLY SOUTH AT 10 MPH. DOPPLER ESTIMATES 2 INCHES OF RAIN
  ALREADY.

* SLOW MOVING THUNDERSTORMS WILL CONTINUE TO DRIFT SOUTH OVER
  NORTHERN WAYNE COUNTY PRODUCING VERY HEAVY RAIN OVER ALREADY
  SATURATED GROUND.  FROM 1 TO 2 INCHES OF ADDITIONAL RAINFALL ARE
  POSSIBLE BY 630 PM.

AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS...AND BE PREPARED
TO MOVE TO HIGHER GROUND...SHOULD FLOOD WATERS THREATEN. IF FLASH
FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS TO RISE. NEVER ALLOW CHILDREN TO PLAY IN FLOOD WATERS
OR NEAR STORM DRAINS!


SDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:15 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 11, 1:15 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT TUE AUG 11 1998

COLD FRONT AND DRY AIR SINKING THROUGH MIDWEST WILL BE MAIN FOCUS
OF TODAYS FORECAST.

AT NOON THE FRONT SEEMED TO BE FROM UIN TO EVV BASED ON SFC MAP/LAPS
DATA. STORMS HAD FORMED ALONG AND CLOSE TO THIS AREA...AND LAPS
INDICATED LIFTED INDICIES TO -10 SOUTH AND WEST OF THE BOUNDARY.
ANOTHER FEATURE TO BE RECKONED WITH WAS A S/W SEEN ON WATER VAPOR
OVER SOUTHERN MISSOURI. ENHANCED WATER VAPOR ALSO SHOWING EXTREME
DRY AIR SINKING SLOWLY SOUTH ACROSS IL/IN NORTH OF FRONT.

THINK THE ETA IS DOING THE BEST JOB REPRESENTING THE WEATHER PICTURE
TODAY. IT SEEMS TO HANDLE THE FRONTAL ORIENTATION AND QPF SEEMS
DECENT. ETA BRINGS FRONT THROUGH REGION OVERNIGHT WITH DRY WEATHER
PREVAILING WEDNESDAY.  PRECIP SHOULD COME TO AN END TONIGHT AS
FRONTAL ACTIVITY DIES OFF AND MISSOURI S/W DRIVES SOUTH INTO TENN.
WILL NEED EVENING POP MOST ZONES...WITH POSSIBLE EXCEPTION BEING MVN
AREA BASED ON MOVEMENT OF CURRENT STORMS/COLD FNT. EXCEPTION ALSO MAY
BE SEMO AND FAR W KY WHERE OVERNIGHT POP MAY BE NEEDED AS STORMS
CLUSTER LATER ON THIS AREA AND PROPAGATE SE.

FWC DID GOOD JOB ON YDAY HIGHS BUT NOT OVERNIGHT LOWS.  FAIRLY WIDE
GAP TODAY BETWEEN FWC/FAN ON HIGHS.  FWC APPARENTLY USING FULL DRY
SUNSHINE TO PUMP UP HIGH TO 93 PAH AND 90 EVV...WHILE FAN MID 80S.
THINK BEST ROUTE WILL BE COMPROMISE.

SDB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:51 PM CDTFlash Flood WarningPAHWayne2 hr
Aug 10, 7:54 PM CDTSevere Thunderstorm WarningPAHBollinger51 min
Aug 10, 8:26 PM CDTFlash Flood WarningPAHBollinger119 min
Aug 11, 3:48 PM CDTSevere Thunderstorm WarningPAHPerry42 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.